Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 1997, 9:41 PM CDT for Andrews County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1997, 9:41 PM CDT (02:41 UTC)
- Expired
- Apr 9, 1997, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 10:20 PM CDT | Hail 1 | Florey, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 100242 RRA SVRMAF TXC003-100330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 941 PM CDT WED APR 9 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...WESTERN ANDREWS COUNTY AT 939 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 22 MILES WEST OF ANDREWS OR 12 MILES SOUTHWEST OF FRANKEL CITY MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FRANKEL CITY... ANDREWS AND FLOREY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ PENDERGRAST/HUBExR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:32 PM CDT, 9 minutes earlier.
Area forecast discussion, Apr 9, 9:32 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 932 PM CDT WED APR 9 1997 BUSY AND INTERESTING IS THE UNDERSTATEMENT FOR WX AROUND THE CWA. HI TEMPS TODAY RANGING FROM AROUND 90 OVER THE WRN BIG BEND..TO FOG AND LOW CLOUDS AND COLD OVER THE CNTL AND NERN CNTYS. LATEST LIGHTNING DISPLAY IS SHOWING SOME STRIKES ALONG THE DAVIS/DELAWARE MTNS AND JUST SE OF THE BIG BEND. CURRENT TREND SUGGEST T-STORMS AFFECTING THE WRN CNTYS ON THE WANE (FOR NOW). HOWEVER..THE ATMOSPHERE OVER THE WRN CWA AND ABOUT 3000 ABOVE GROUND LEVEL REMAINS UNSTABLE.. WITH RATHER HI HELICITY VALUES ABOVE 400 M/SEC. WITH COLD AIR IN PLACE OVER THE CNTL AND ERN CWA..EXPECT ANY CVNCTN THAT DVLPS TO REMAIN HI BASED. PER EARLY TALK TO SPC..WE WOULD NOT BE SUPRISED TO SEE SOME MESOS ON OUR RADAR BEFORE THE NIGHT IS DONE. WV SAT LOOP IS SHOWING SOME UPPER LEVEL DIFFLUENCE OVER THE REGION..HELPING TO INITIATE TSRA/S. THE OTHER PROBLEM IS FOG AND LOW CLOUDS. FOG AT THE MOMENT IS LIFTING AROUND PARTS OF THE CNTL/ERN REGION. PER 21Z RUC..THE LOW LEVEL MOISTURE WILL BE SLOW TO CLEAR THE REGION..HENCE AGREE WITH KEEPING FOG ADVISORY TILL MIDNITE CDT. THANKS LBB FOR ISSUANCE OF NPW. TEMPS WITH CURRENT FCSTS LOOK OK. BACK TO MORE TAF AMDS... BOYD/PENDERGRAST
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 34 min |
| Apr 9, 8:04 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 46 min |
| Apr 10, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| Apr 10, 5:14 PM CDT | Tornado Warning | MAF | Gaines | 36 min |
| Apr 10, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 57 min |
| Apr 10, 5:50 PM CDT | Tornado Warning | MAF | Dawson | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.